Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Aberdeen, SD

July 4, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2016, 10:42 PM MDT for 4 counties in South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 10:42 PM MDT (04:42 UTC)
Expired
Jul 4, 2016, 11:17 PM MDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dewey County, SD, Hughes County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:44 PM MDTTSTM WND GST 7713 Nnw Sansarc, SDREPORTED AT THE FOSTER BAY RWIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS53 KABR 050442
SVRABR
SDC041-065-117-119-050530-
/O.NEW.KABR.SV.W.0071.160705T0442Z-160705T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1230 AM CDT/1130 PM MDT/

* AT 1141 PM CDT/1041 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
  MILES NORTH OF SANSARC...OR 23 MILES SOUTH OF EAGLE BUTTE...MOVING
  EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MISSION RIDGE AROUND 1100 PM MDT. 
  LITTLE BEND REC AREA AROUND 1105 PM MDT. 
  BUSH'S LANDING...OKOBOJO POINT REC AREA AND COW CREEK REC AREA 
  AROUND 1215 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4468 10115 4469 10115 4469 10114 4471 10114
      4471 10113 4485 10114 4490 10113 4493 10044
      4445 10042 4445 10115 4463 10116
TIME...MOT...LOC 0441Z 269DEG 44KT 4467 10108 

HAIL...<.75IN
WIND...70MPH
 
$$

SRF
2 follow-up statements
871 
WWUS53 KABR 050504
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1204 AM CDT TUE JUL 5 2016

SDC041-065-117-119-050530-
/O.CON.KABR.SV.W.0071.000000T0000Z-160705T0530Z/
SULLY SD-STANLEY SD-HUGHES SD-DEWEY SD-
1204 AM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM
CDT/1130 PM MDT/ FOR WESTERN SULLY...NORTHWESTERN STANLEY...
NORTHWESTERN HUGHES AND SOUTHEASTERN DEWEY COUNTIES...

AT 1203 AM CDT/1103 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
MISSION RIDGE...OR 29 MILES NORTHWEST OF FORT PIERRE...MOVING EAST AT
50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 1044 PM MDT...A 77 MPH GUST WAS
         REPORTED AT FOSTER BAY. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  LITTLE BEND REC AREA AROUND 1115 PM MDT. 
  BUSH'S LANDING AROUND 1220 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4485 10114 4490 10113 4493 10044 4445 10042
      4445 10095 4456 10100 4471 10113
TIME...MOT...LOC 0503Z 267DEG 42KT 4468 10080 

HAIL...<.75IN
WIND...60MPH
 
$$

SRF
641 
WWUS53 KABR 050517
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 AM CDT TUE JUL 5 2016

SDC041-065-117-119-050526-
/O.CAN.KABR.SV.W.0071.000000T0000Z-160705T0530Z/
SULLY SD-STANLEY SD-HUGHES SD-DEWEY SD-
1217 AM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SULLY...NORTHWESTERN
STANLEY...NORTHWESTERN HUGHES AND SOUTHEASTERN DEWEY COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS OF 40
TO 50 MPH ARE STILL POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4485 10114 4490 10113 4493 10044 4445 10042
      4445 10095 4456 10100 4471 10113
TIME...MOT...LOC 0515Z 269DEG 44KT 4468 10057 

$$

SRF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:03 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 4, 9:03 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1003 PM CDT MON JUL 4 2016

.UPDATE...
Issued at 1003 PM CDT MON JUL 4 2016

No significant changes to the forecast tonight. The watch has been
allowed to expire.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 334 PM CDT MON JUL 4 2016

An area of low pressure will remain just west of the CWA
tonight into the day Tuesday before pushing across and east of the
area Tuesday night. This boundary looks to be the focus for shower
and thunderstorm development late this afternoon and evening...with
anything that develops pushing east into an area of higher
instability. Best forcing looks to remain north of the CWA
however...and the southern CWA will be slightly capped...so expect
any activity to remain across the northern CWA. Additional
development across western South Dakota later tonight will spread
eastward and affect portions of the CWA late tonight into Tuesday
morning. Instability increases significantly across the far eastern
CWA Tuesday afternoon when the boundary begins to approach that
area. High res models had been hinting at convection
redeveloping...but have since backed off quite a bit...likely due to
a slightly increasing cap and stronger shear lagging behind the
boundary. Lowered pops some...but kept a chc mention going Tuesday
afternoon. Another low pressure system will track over the central
plains Wednesday...bringing another chance for precipitation. Models
indicating a more widespread rainfall with this system...with
current indications of one half inch or more possible across much of
the CWA Wednesday and Wednesday night.

Will see fairly warm temperatures again on Tuesday...with highs in
the mid 80s to mid 90s. Slightly cooler air returns behind the
system...with highs in the 80s on Wednesday. Overnight lows will be
mainly in the 60s.

.LONG TERM...(Thursday through Monday)
Issued at 334 PM CDT MON JUL 4 2016

On Thursday, models are in agreement in showing shortwave energy
tracking across the area with an inverted surface trough set up over
the eastern CWA. What they do not agree with is the strength of the
upper level trough. GFS is much deeper/stronger with the 500mb wave
than other models. Regardless, all models are in agreement with
showing precip over the eastern CWA on Thursday, so the inherited
SuperBlend pop grids look good for the time being. Pops a bit more
in question Thursday night into Friday and it is possible we are
hanging on to things too long, but it will depend on the strength of
the wave. Towards the end of the period, things heat up again along
with increasing humidity as upper level ridging builds across the
region. On and off chances for storms look to return as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT MON JUL 4 2016

VFR conditions expected for all terminals. A thunderstorm complex
will move just north of KABR to open the TAF period, but once this
storm is through the probability for additional convection is
negligible. KPIR/KMBG may see convection overnight but the
probability for this is also low and thus not included in this
set of TAFs.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Connelly
SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...Connelly
Hazardous weather outlook, Jul 4, 2:15 AM MDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT MON JUL 4 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS
AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE
STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY
NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON.
THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

KF

In the hours before

Local storm report, Jul 4, 5:24 PM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 ENE SPRING CREEK COLO 45.92N 98.81W
07/04/2016                   MCPHERSON          SD   PUBLIC

            SEVERAL TREES AND AN OUT BUILDING KNOCKED
            DOWN. TIME ESTIMATED.

&&

MC
Local storm report, Jul 4, 7:23 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     9 E SPRING CREEK COLONY 45.91N 98.69W
07/04/2016                   BROWN              SD   PUBLIC

            3 RV CAMPERS ALONG WITH A FEW PONTOON BOATS
            WERE FLIPPED AT ELM LAKE. WINDS ESTIMATED AT
            70MPH. TIME ESTIMATED. NO INJURIES.

&&

MC
Special weather statement, Jul 4, 8:11 PM MDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CDT MON JUL 4 2016

SDZ006-007-050245-
BROWN SD-MARSHALL SD-
911 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 945 PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF HECLA...OR 14 MILES NORTHWEST OF BRITTON...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MARSHALL AND NORTHEASTERN BROWN COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4573 9787 4593 9816 4593 9768
TIME...MOT...LOC 0210Z 291DEG 25KT 4591 9801

CONNELLY
Special weather statement, Jul 4, 8:29 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT MON JUL 4 2016

SDZ007-050300-
MARSHALL SD-
929 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL
1000 PM CDT...

AT 927 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIDDER...OR NEAR BRITTON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRITTON...KIDDER...LAKE CITY...ROY LAKE REC AREA...VEBLEN FLATS HOUSING...
HILLHEAD...FORT SISSETON STATE PARK AND CATTAIL LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4578 9785 4593 9769 4591 9728 4563 9745
TIME...MOT...LOC 0227Z 269DEG 20KT 4583 9766

CONNELLY
Local storm report, Jul 4, 9:55 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             6 WNW PEEVER            45.57N 97.07W
07/04/2016  E1.00 INCH       ROBERTS            SD   EMERGENCY MNGR

            SPOTTER REPORT RELAYED BY EMERGENCY MANAGER.

&&

SRF
Special weather statement, Jul 4, 10:35 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CDT MON JUL 4 2016

SDZ015-033>035-050515-
SULLY SD-DEWEY SD-HUGHES SD-STANLEY SD-
1135 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...NORTHWESTERN HUGHES AND SOUTHEASTERN DEWEY COUNTIES UNTIL
1215 AM CDT/1115 PM MDT/...

AT 1134 PM CDT/1034 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF SANSARC...OR 23 MILES SOUTH OF
EAGLE BUTTE...MOVING EAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANSARC...MISSION RIDGE...BUSH'S LANDING...OKOBOJO POINT REC AREA...
SPRING CREEK REC AREA...LITTLE BEND REC AREA...CHANTIER CREEK
RECREATION AREA...OAHE MISSION REC AREA...WEST SHORE REC AREA AND COW
CREEK REC AREA.

LAT...LON 4466 10116 4471 10113 4487 10113 4488 10045
      4442 10042 4444 10115
TIME...MOT...LOC 0434Z 267DEG 48KT 4467 10115

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:11 PM MDTSpecial Weather StatementABRMarshall34 min
Jul 4, 8:29 PM MDTSpecial Weather StatementABRMarshall31 min
Jul 4, 9:39 PM MDTSevere Thunderstorm WarningABRRoberts39 min
Jul 4, 10:35 PM MDTSpecial Weather StatementABRStanley40 min
Jul 5, 12:12 AM MDTSpecial Weather StatementABRFaulk, Hand, Hyde63 min
Jul 5, 2:11 AM MDTSpecial Weather StatementABRDay64 min
Jul 5, 3:07 AM MDTSpecial Weather StatementABRRoberts23 min
Jul 5, 3:26 AM MDTSevere Thunderstorm WarningABRRoberts34 min
Jul 5, 1:59 PM MDTSpecial Weather StatementABRHyde46 min
Jul 5, 2:29 PM MDTTornado WarningABRHand31 min
Jul 5, 2:50 PM MDTSevere Thunderstorm WarningABRHand25 min
Jul 5, 3:35 PM MDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin40 min
Jul 5, 4:11 PM MDTSevere Thunderstorm WarningABRDeuel37 min
Jul 5, 4:37 PM MDTSevere Thunderstorm WarningABRDeuel, Hamlin38 min
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningABRDeuel, Grant21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.